Magic mushrooms have a reputation as a harmless party drug. They’re also known by the name psilocybin mushrooms.
There’s no lethal dose of mushrooms that we know of and you can’t get physically addicted to them. But that doesn’t make them safe.
Even at typical doses, you can see the effects on the body. Magic shrooms affect the heart and brain the most. This leads to high blood pressure, seizures, and fluid imbalances.
These effects are more common when you mix shrooms with molly or other party drugs. That’s a problem—shrooms often show up at festivals or raves where other psychoactives are being used.
Learn more about how magic mushrooms can damage your body:
#1: Shrooms Can Cause Seizures
Shrooms and seizures aren’t a common combination when you take them on their own… but seizures can happen in some cases.
A typical shrooms trip looks like you’re unconscious or in a stupor. This can look like an absence seizure—you may be lethargic or unable to respond.
Yet, that’s not usually what is actually happening. Shrooms trips can be completely internal in some cases, so you might withdraw from the people and things around you.
However, it’s more common for shrooms to cause seizures when mixed with stimulants.
These can include coke, molly, amphetamines, and more. Don’t mix shrooms with other drugs to be safe.
Shrooms can also cause seizures if you have a seizure disorder such as epilepsy. Don’t use shrooms if you have seizures.
#2: Shrooms Increase Your Heart Rate
Many people do report that shrooms increase their heart rate—even if they don’t have a heart problem.
In fact, shrooms can increase your heart rate to the 150-160 range at a normal dose.
Shrooms can increase your heart rate to even higher thresholds if you mix them with other drugs. That’s yet another reason to avoid mixing shrooms with other drugs.
Your heart rate should return to normal once you’re no longer tripping. If it doesn’t, consider seeking medical help. You should also seek help if you feel like your heart rate is causing you distress.
#3: Magic Mushrooms Raise Your Blood Pressure
Any drug that increases your heart rate is likely to increase your blood pressure too. Shrooms are no different.
The effect that shrooms have on your blood pressure depends on:
- The dose
- Other drugs used
- Your cardiac health
Larger doses are more likely to affect your blood pressure. You’re also more likely to have side effects if you’ve had blood pressure issues in the past. If you have a history of high blood pressure or stroke, you shouldn’t use shrooms.
Any effect on your blood pressure is usually temporary and goes away after the trip ends.
Again, you shouldn’t mix shrooms with molly, Ritalin, or other psychostimulant drugs. This is especially true if you have a history of heart disease or blood pressure problems!
#4: Shrooms Dehydrate Your Body
Mushrooms don’t dehydrate you by themselves. However, mushrooms are commonly mixed with molly, which can cause dehydration. Mixing drugs is more likely to cause negative side effects like dehydration.
Once again, molly is one of the most common drugs mixed with shrooms. It’s also one of the most common rave drugs to cause hydration problems.
Shrooms and molly can cause sodium-water imbalances in your blood. This leads to dehydration, which can become even worse when you add more drugs to the mix. No one remembers to hydrate themselves on a shrooms trip!
Plus, most people enter a dreamlike state when they take shrooms. You might look semi-conscious or comatose. If you’re not fully conscious, you’re most likely not interested in drinking water—nor is it safe for you to do so.
You can avoid dehydration by not mixing shrooms with other drugs. Make sure to hydrate before and after. Only trip with someone responsible who can keep you drinking and make sure you’re okay.
Other Effects of Shrooms on the Body
Mushrooms are a relatively safe drug compared to many—even though no drug is fully safe. The negative side effects mostly end on their own after the trip is over.
However, you can still experience a serotonin crash after your trip ends.
The effects include:
- Mood changes
- Stomach upset
The serotonin crash is temporary and harmless. It can feel a lot like a hangover and the best way to handle it is the same. Simply take care of yourself and make sure that you’re resting, hydrating, and eating enough.
It’s more likely to happen (and more likely to be severe) if you combine shrooms with other drugs that affect serotonin.
Get Treatment for Substance Abuse
It’s true that psilocybin can’t cause physical dependence. However, you can still be addicted to any drug, including shrooms.
People often mix shrooms with other drugs that do cause dependence. This is known as poly-drug abuse.
Treatment is critical with poly-drug abuse. You’re more likely to have an overdose or reaction when you use more than one drug.
That’s not even considering the effects of shrooms on the body and brain. These are just a few reasons you should consider treatment even though mushrooms don’t cause dependence.
Your treatment can include:
- A customized treatment plan to meet your needs—because you’re a unique patient.
- Daily access to your care team so you can ask questions and stay involved.
- Medication to control symptoms and cravings.
- Therapy to help you learn new ways to avoid substance use.
Call our treatment center today to start your recovery (and stop using mushrooms)!
- Center for Education on Substance Abuse Research (CESAR). (n.d.). Psilocybin/Psilocyn. Retrieved from http://www.cesar.umd.edu/cesar/drugs/psilocybin.asp
- Epilepsia. (2002). Psychostimulants and epilepsy. Retrieved from https://onlinelibrary.wiley.com/doi/pdf/10.1046/j.1528-1157.2002.043s2028.x
- Hasler, F., Grimberg, U., Benz, M. A., Huber, T., & Vollenweider, F. X. (2004). Acute psychological and physiological effects of psilocybin in healthy humans: a double-blind, placebo-controlled dose-effect study. Psychopharmacology, 172(2), 145-156. doi:10.1007/s00213-003-1640-6